5 doctors weighed in:

How do I avoid complications from opiate withdrawing I have some underlying medical conditions, dibetes, hypertention(controlled) left bundle brach block. How seriouse will it be for me to go through withdrawel symptoms, and how can I reduse symptoms? I a

5 doctors weighed in
2 doctors agree

In brief: Get help

Withdrawal from narcotics should be done with a pain management doctor. Slow and stepwise withdrawal is preferred.
There are some medications available for the withdrawal symptoms but with your complicated medical history you really need physician guidance.

In brief: Get help

Withdrawal from narcotics should be done with a pain management doctor. Slow and stepwise withdrawal is preferred.
There are some medications available for the withdrawal symptoms but with your complicated medical history you really need physician guidance.
Dr. Merrie Anne Hamburg Eylers
Dr. Merrie Anne Hamburg Eylers
Thank
Dr. Mary Engrav
Emergency Medicine
1 doctor agrees

In brief: I

I understand the concern you have about going through withdrawal symptoms with your other medical conditions.
I would definitely advise, given your medical history, that you seek out a physician who can help you with your withdrawal symptoms and monitors your diabetes and hypertension carefully during this time period. Withdrawal symptoms can last 7-14 days after narcotic cessation in the average patient, and it will be especially important for you to have careful medical management during that time. As you know, continuous use of opioids leads to physical dependence, and then withdrawal symptoms begin during reduction or cessation of opioids. Symptoms of withdrawal can include diarrhea, runny nose, feeling sweaty, salivating, shivering, nausea, vomiting, feeling like the hairs on your skin are standing up (gooseflesh), and having pain and craving for narcotics. It is important to stay hydrated, patients in acute withdrawal may even need IV fluids. Medications that help nausea and vomiting such as Phenergan (promethazine) or zofran may be useful. Clonidine can help suppress withdrawal symptoms. There are counselors and groups that specialize in treating patients who are trying to reduce or stop taking narcotics. I would recommend that your physician be made aware that you are trying to reduce your narcotic use and that you have a medical evaluation. They may be able to recommend non-narcotic alternatives as well.

In brief: I

I understand the concern you have about going through withdrawal symptoms with your other medical conditions.
I would definitely advise, given your medical history, that you seek out a physician who can help you with your withdrawal symptoms and monitors your diabetes and hypertension carefully during this time period. Withdrawal symptoms can last 7-14 days after narcotic cessation in the average patient, and it will be especially important for you to have careful medical management during that time. As you know, continuous use of opioids leads to physical dependence, and then withdrawal symptoms begin during reduction or cessation of opioids. Symptoms of withdrawal can include diarrhea, runny nose, feeling sweaty, salivating, shivering, nausea, vomiting, feeling like the hairs on your skin are standing up (gooseflesh), and having pain and craving for narcotics. It is important to stay hydrated, patients in acute withdrawal may even need IV fluids. Medications that help nausea and vomiting such as Phenergan (promethazine) or zofran may be useful. Clonidine can help suppress withdrawal symptoms. There are counselors and groups that specialize in treating patients who are trying to reduce or stop taking narcotics. I would recommend that your physician be made aware that you are trying to reduce your narcotic use and that you have a medical evaluation. They may be able to recommend non-narcotic alternatives as well.
Dr. Mary Engrav
Dr. Mary Engrav
Thank
Get help from a real doctor now
Dr. Steven Seres
Board Certified, Internal Medicine
17 years in practice
497K people helped
Continue
108,000 doctors available
Read more answers from doctors